Colorado, 2012

Hail in Colorado, July 17, 2012

July 17, 2012 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced hail up to quarter size in Phillips County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to quarter size in Phillips County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 17, 1:33 PM MST, 57 minutes earlier.

Area forecast discussion, Jul 17, 1:33 PM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
233 PM MDT TUE JUL 17 2012

.SHORT TERM...A WEAK WESTERLY FLOW ALOFT WILL PREVAIL THROUGH THE
EVENING AS A RIDGE RESIDES OVER THE SOUTHERN ROCKIES. DRIER AIR HAS
MOVED INTO THE AREA FROM THE WEST. THIS WILL DECREASE THE AMOUNT OF
THUNDERSTORMS TODAY. AIRMASS WILL STILL BE UNSTABLE ENOUGH AND
ENOUGH MOISTURE WILL BE PRESENT FOR SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING. DUE TO AN EASTERLY STORM MOTION AT 10 MPH AND
A DRIER AIRMASS...THE THREAT FOR FLASH FLOODING TODAY WILL BE LOWER.
THE CONVECTION DECREASE LATE IN THE EVENING AND SHOULD COME TO AN
END AROUND MIDNIGHT.

ON WEDNESDAY...UPPER LEVEL RIDGE WILL BE CENTERED OVER EASTERN
COLORADO. THIS WILL PRODUCE A WEAK FLOW ALOFT. AIRMASS WILL WARM AND
MOISTURE WILL INCREASE SLIGHTLY. PRECIPITABLE WATER VALUES WILL
RANGE FROM 0.65 INCHES OVER THE HIGHER TERRAIN TO AROUND AN INCH
OVER THE FRONT RANGE AND EASTERN PLAINS. CAPES WILL BE UP TO 1000
J/KG. EXPECT ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS.
MOST OF THEM WILL INITIATE OVER THE HIGH COUNTRY AND THEN SPREAD
EAST ACROSS THE FRONT RANGE. WILL BE MORE DIFFICULT FOR STORMS TO
MAKE IT ACROSS THE EASTERN PLAINS DUE TO THE WEEK WINDS ALOFT AND
WARM AIR HELPING TO CAP CONVECTION.

.LONG TERM...AN UPPER LEVEL HIGH WILL BUILD BACK OVER THE AREA BY
THU AND REMAIN OVER THE AREA THRU FRI. SOME SUBTROPICAL MOISTURE
WILL LINGER OVER THE AREA BOTH DAYS HOWEVER PRECIPITABLE WATER
VALUES WILL DECREASE FROM THU INTO FRI. BEST CHC OF STORMS WILL BE
OVER THE HIGHER TERRAIN BOTH DAYS HOWEVER COVERAGE MAY DECREASE
SOME ON FRI. OVER NERN CO TSTM CHANCES LOOK ON THE LOW SIDE AND
CONFINED CLOSER TO THE FOOTHILLS. AS FAR AS HIGHS READINGS WILL
RISE INTO THE MID TO UPPER 90S OVER NERN CO WITH 100 DEGREES
POSSIBLE OVER THE FAR NERN CORNER BOTH DAYS.

FOR THE WEEKEND THE ECMWF KEEPS THE UPPER LEVEL HIGH OVER COLORADO
WHILE THE GFS SHIFTS IT INTO KANSAS AND NEBRASKA. AS A RESULT THE
GFS SHOWS BETTER SUBTROPICAL MOISTURE MOVING BACK INTO THE MTNS IN
SSW FLOW WHILE THE ECMWF KEEPS THE BEST SUBTROPICAL MOISTURE
FURTHER WEST OVER WRN CO AND UTAH. AT THIS POINT HARD TO SAY
WHICH SOLUTION IS BEST. FOR NOW WILL KEEP A CHC OF TSTMS IN THE
MTNS BOTH DAYS. OVER NERN CO WILL ONLY MENTION A SLIGHT CHC OF
TSTMS NR THE FOOTHILLS AND KEEP THE PLAINS DRY. BASED ON LATEST
850-700 MB TEMPS HIGHS WILL RANGE FROM THE MID 90'S TO LOWER 100'S
OVER NERN CO.

BY EARLY NEXT WEEK THE UPPER LEVEL HIGH IS FCST TO BE OVER THE
CNTRL PLAINS WITH THE FLOW ALOFT BECOMING MORE SWLY. BOTH THE
ECMWF AND GFS SHOW DECENT SUBTROPICAL MOISTURE OVER THE AREA WITH
A CHC OF TSTMS OVER THE HIGHER TERRAIN WITH PRECIPITABLE WATER
VALUES ABV AN INCH. OVER NERN CO EXPECT ANOTHER HOT DAY WITH A
SLIGHT CHC OF TSTMS MAINLY NEAR THE FOOTHILLS AS THE NERN PLAINS
REMAIN CAPPED DUE TO WRM MID LVL TEMPS. HIGHS ON MON WILL LIKELY
RANGE FROM 95 TO 100 DEGREES OVER NERN CO. BY TUE A WK FNT MAY
MOVE INTO NERN CO BRINGING SLIGHTLY COOLER TEMPS ALONG WITH AN
INCREASE IN LOW LVL MOISTURE AND A BETTER CHC FOR TSTMS.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL SHIFT ACROSS THE DENVER
AREA THIS LATE THIS AFTERNOON AND EARLY EVENING. CEILINGS WILL FALL
BELOW 6000 FEET AND VISIBILITY WILL DROP BELOW 5 MILES UNDER THE
STRONGEST THUNDERSTORMS. OUTFLOW WIND GUSTS TO 30 KNOTS WILL BE
POSSIBLE WITH THE THUNDERSTORMS. OTHERWISE...VFR CONDITIONS AND
LIGHT WINDS WILL PREVAIL THROUGH TONIGHT. ANOTHER ROUND OF AFTERNOON
AND EVENING THUNDERSTORMS WILL DEVELOP WEDNESDAY.

&&

.HYDROLOGY...SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA
THIS AFTERNOON AND AGAIN ON WEDNESDAY. STORM MOTION TODAY WILL BE
TO THE EAST AT AROUND 10 MPH. AIRMASS IS NOT AS MOIST AS
YESTERDAY...SO THE FLASH FLOOD THREAT WILL BE LOWER TODAY. FLASH
FLOOD THREAT WILL BE SLIGHTLY HIGHER WEDNESDAY AS MOISTURE
INCREASES SLIGHTLY. STORMS WILL BE SLOWER MOVING AND THE THREAT
FOR STORMS TO REDEVELOP OVER THE SAME AREA WILL HIGHER
WEDNESDAY. THE THREAT FOR HEAVY RAIN PRODUCING THUNDERSTORMS WILL
DECREASE THURSDAY AND FRIDAY WITH A LOWER POTENTIAL FOR FLASH
FLOODING IN THE BURN SCARS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MEIER
LONG TERM....RPK
AVIATION...MEIER
Hazardous weather outlook, Jul 17, 8:30 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
930 AM MDT TUE JUL 17 2012

COZ030>051-181530-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
930 AM MDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON AND
EVENING. THE STORMS WILL BE MOST NUMEROUS IN AND NEAR THE FRONT
RANGE MOUNTAINS...WITH FEWER STORMS FURTHER EAST ON THE PLAINS.THE
STORMS WILL BE SLOW MOVING AGAIN AND SOME WILL PRODUCE BRIED HEAVY
RAIN. THERE WILL BE A SMALL THREAT OF FLOODING IN THE FOOTHILLS
BURN AREAS. GUSTY WINDS UP TO 40 MPH ARE ALSO POSSIBLE WITH THE
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOUTHWESTERLY FLOW ALOFT WILL CONTINUE TRANSPORTING MOIST
SUBTROPICAL AIR ACROSS COLORADO THROUGH THE PERIOD.  THERE WILL
CONTINUE TO BE A CHANCE OF THUNDERSTORMS ACROSS THE MOUNTAINS AND
ADJACENT PLAINS WITH A SLIGHT CHANCE OF STORMS OVER THE REST OF THE
AREA.  TEMPERATURES WILL BE AT OR SLIGHTLY WARMER THAN NORMAL.

NO SEVERE WEATHER IS EXPECTED THROUGH THE PERIOD...BUT LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WEDNESDAY DUE TO SLOW MOVEMENT OF STORMS.
BURN SCARS FROM RECENT WILDFIRES WILL BE PARTICULARLY VULNERABLE TO
FLOODING IF HEAVY RAINS OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Goodland radar (KGLD), 164 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Phillips

When
July 17, 2:30 PM MST
Where
Phillips County, 2.81 mi N of Haxtun
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.670, -102.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391187.